If you are taking insulin to manage your diabetes, you will be at risk of hypoglycaemia (a hypo) or low blood glucose levels.
A hypo occurs when blood glucose levels fall below 4mmol/L. It is important to treat hypos quickly to stop the blood glucose level from falling even lower.
A hypo can be caused by:
- delaying or missing a meal
- not eating enough carbohydrate
- unplanned physical activity
- more strenuous exercise than usual
- too much insulin.
In some cases it can be difficult to identify why a hypo has occurred.
Symptoms of a hypo can vary from person to person and may include weakness, trembling or shaking, sweating, light headedness, headache, lack of concentration, dizziness, feeling irritable or tearful, hunger, numbness around the lips and fingers and palpitations.
It is important to treat hypos quickly.Have some easily absorbed carbohydrate, for example:
- glucose tablets equivalent to 15 grams of carbohydrate OR
- 6–7 jellybeans OR
- ½ a can of regular soft drink (not ‘diet’) OR
- 3 teaspoons of sugar or honey OR
- ½ a glass of fruit juice.
If possible, re-test your blood glucose levels to make sure they have risen above 4mmol/L. It may take 10–15 minutes for this to happen.
If symptoms persist, or if your blood glucose level is still below 4 mmol/L, repeat the treatment.
If your next meal is more than 20 minutes away, you will need to eat some additional carbohydrate. This could be one of the following:
- a slice of bread OR
- 1 glass of milk or soy milk OR
- 1 piece of fruit OR
- 1 small tub yoghurt.
Frequent blood glucose monitoring can help you reduce the risk of hypos. You also need to remember to check that your blood glucose levels are above 5mmol/L before driving. For more information, refer to the NDSS booklet Diabetes and Driving.
Very occasionally, women taking insulin may experience severe hypos. This occurs when you can’t treat a hypo yourself and you need help from someone else. It is important for your partner, family and friends to know about hypo symptoms and treatment. Your diabetes in pregnancy team can help with more information about hypos.